Three Tips For Dealing With Corticosteroid Withdrawal Symptoms

The use of corticosteroids is important for treating certain conditions, but consumption of the drug can lead to some unpleasant side effects, one of which is the onset of unpleasant withdrawal symptoms when you stop using the meds. Although it's possible to stave off the worst of them by gradually reducing use of the drug over time, this may not let you avoid all those symptoms completely. Here are a few tips for handling corticosteroid withdrawal so you can return to normal as soon as possible.

Eat Regularly

Possibly the most common withdrawal symptom associated with corticosteroid use is decreased appetite. This makes sense in a way because people frequently feel the need to eat more when they are on steroid medication, so it's not unexpected that the pendulum would swing the other way when they stop taking the medication. However, it's important that you eat on a regular basis, even if you don't feel like it, because not eating can make other withdrawal symptoms worse.

For instance, fatigue is another common withdrawal symptom. When you don't eat regularly, your blood sugar level crashes, which makes you even more tired. By keeping your blood sugar at a healthy level, you can minimize feelings of fatigue, weakness, and lightheadedness.

You don't have to eat large meals. In fact, eating smaller meals more often may be a better option because it can result in more stable glucose levels, which ensures you have plenty of energy to get through your day. If need be, consult with a nutritionist to develop a diet that fits your tastes and lifestyle.

Get Some Exercise

As noted previously, fatigue is another common symptom of corticosteroid withdrawal. While you may want to (and probably should) rest as much as you can, you need to also make an effort to get some exercise. The primary reason is because muscle loss is one of the unfortunate side effects of corticosteroid use. Part of this is because some of these medications interfere with the glucose in the body—something your muscles need to maintain themselves.

However, the muscle loss can be compounded by inactivity. The more you rest, the less use your muscles get, and your body eventually begins reclaiming the muscle tissue because it thinks you don't need it. As a result, you may experience weakness and have a difficult time getting around.

The best way to counteract this is to preserve your existing muscle and even rebuild it by doing some exercise. You don't have to try to run a marathon. However, making a concerted effort to walk for a few minutes several times a day is a good start. You can then build up to a normal exercise routine once you begin feeling stronger. Not only will exercise help you physically, but it will also improve your mood and make your other symptoms appear less severe.

Avoid Caffeine

Part of the reason why you may experience withdrawal symptoms is because corticosteroids essentially hijack your body's ability to produce cortisone. Your body will start producing this necessary hormone on its own once you stop taking the corticosteroid, but it may take a bit of time. It is the absence of cortisone that is partly responsible for some of the withdrawal symptoms you feel.

During this time when you body is attempting to kick start its adrenal glands to produce cortisone, it's important that you avoid consuming caffeine because this substance stimulates the adrenal glands. As a result, the adrenal glands will dump stored hormones into the body. Not only can this stress out your adrenal glands and interfere with its ability to recover from the corticosteroid, you'll end up feeling even more tired and weak when you eventually crash from the stimulation provided by the caffeine.

Thus, it's best to avoid coffee, chocolate, caffeinated tea, and other similar products until your body returns back to normal.

For more advice on dealing with corticosteroid withdrawal symptoms, contact a primary care provider at a medical facility like Advance Medical of Naples, LLC.


Share